Montana, 2020Winter Storm in Montana, February 5 to 9, 2020
February 5 to 9, 2020 · NWS BYZ · 6 events in 6 counties and zones
A strong disturbance within a very unstable northwest flow aloft resulted in heavy snow for the Absaroka/Beartooth, Crazy, and Big Horn Mountains and adjacent foothills. In addition, a few locations in the vicinity of the foothills also received heavy snow.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong disturbance within a very unstable northwest flow aloft resulted in heavy snow for the Absaroka/Beartooth, Crazy, and Big Horn Mountains and adjacent foothills. In addition, a few locations in the vicinity of the foothills also received heavy snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 5, 9:20 PM MST, 40 minutes earlier.
Area forecast discussion, Feb 5, 9:20 PM MST, 40 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
920 PM MST Wed Feb 5 2020
.UPDATE...
Main change to the forecast was to lower PoPs over north central
WY this evening and through the overnight for southeast MT as it
appears that the snow will hold off a bit longer in those areas.
Elsewhere, radar has begun to show some activity developing over
the Beartooth/Absaroka Mountains. Additional snow should develop
over western areas overnight as moisture streams overhead. For
Thursday some light snow is likely over western and central areas
with a chance of snow over southeast MT. The low-level
temperature and wind profiles suggest that northwest-facing
slopes have the greatest probability of snow tomorrow and should
receive the greatest amounts of snow. Areas from around Harlowton
to Billings look to experience more downsloping and thus should
receive only light amounts /less than one inch/ of snowfall on
Thursday. Have continued the Winter Weather Advisories and Winter
Storm Warnings for tonight/Thursday morning through Friday.
Otherwise, gusty winds have been occurring this evening
in the Livingston-Big Timber areas. These gusty winds (to 50-55
mph or so) are possible through about midnight and then will
weaken in the early morning as sea-level pressures lower over NW
WY and south central MT and the surface pressure gradient
weakens. These winds could still cause some blowing snow and
reduced visibility. RMS
&&
.DISCUSSION...
Tonight through Friday...
Pressure falls remained weak over central Montana, and pressure
over YNP also started to fall. A combination of this and a still,
unfavorable orientation of the pressure gradient have kept winds
well under 60 mph near Livingston, Big Timber, and Nye. Although
winds may spike up during the evening, those current obs and the
past 12 hours show they will likely not reach 60 mph. Hence, have
canceled the Wind Advisory.
As a strong northwest to southeast oriented jet begins to pass
over central Montana, it'll bring with it the moisture from the
atmospheric river off the Washington coast and ample forcing. Low
stratus is already over the mountains, and snow could begin as
early as this evening. As previously discussed, low elevations and
foothills around the mountains were upgraded to a Winter Storm Warning,
and could see 6-12 inches of snow, beginning tonight. With
respect to low lying areas from Big Timber through Livingston,
models have been trending back on the potential for well above
freezing temperatures, hence snow will be the main form of
precipitation during this evening, even during Thursday afternoon
as weak downslope winds will still occur. Light snow may occur
across the lower elevations with a very weak shortwave passing
through on Thursday, but no major accumulations are expected.
As the jet hovers in place over central Montana through Friday,
a more prominent upper shortwave is still expected to surge snow
onto the plains, as far east as to a line from Judith Gap through
Sheridan, WY. The amount of qpf has trended down for the lower
elevations, but 2-5 inches of snow can still be expected. The main
concern lies with the Pryor and Bighorn mountains, as although
this event doesn't favor very heavy snow for them, their north
and northwest facing slopes could receive over a foot of snow.
Due to consistency in bringing snow out onto the plains, we
upgraded to a Winter Weather Advisory for counties along that
previously mentioned line.
Snow will move out of the area late Friday as a broad, clipper-
like weather pattern moves through the area. Despite the unsettled
weather, weak downslope winds will help to keep temperatures
relatively mild, with highs in the 30s Thursday and Friday.
Vertz
.Saturday through Wednesday...
Fast moving wave will move northwest to southeast across Montana
Saturday and Saturday night but energy is not quiet as coherent as
previous runs. Still looks like it will bring a window of
instability Saturday followed by some wrapping around of moisture
into the area Saturday night as it moves northeast Wyoming. Not a
long lasting system so a couple of inches of snow are possible and
orientation of the wave means the mountains are not favored for
more snow than lower elevations. Temperatures on Saturday will
initially be above normal as the warm sector of the low tracks
over the area before cold air arrives for Sunday.
Monday will have moderating temperatures as a round of downslope
flow develops as flow is westerly but a few showers possible with
weakly cyclonic flow aloft.
Tuesday is a transition day and timing is a challenge as a potent
arctic airmass charges into the region. Could be a window of gap
flow winds for Livingston area Monday night ahead of the front. By
Tuesday temperatures will be falling steadily through Wednesday
and light snow is possible due to upslope flow and presence of the
arctic ribbon. Very bitter cold is advertised by Wednesday with
potential for high temperatures in the single digits and lows 15
to 20 below depending on model solution. borsum
&&
.AVIATION...
Snow will spread E across much of the area overnight, with the
best chances of snow over the mountains and foothills, and just
E and S of KBIL into KSHR. Conditions will deteriorate to MVFR in
the snow, with IFR conditions expected around KLVM. Mountains will
be obscured. Snow is likely over much of the area on Thursday,
with MVFR/IFR conditions. Best chances for snow will be from KBIL
to KSHR W Thu. evening, with lesser chances E. Conditions will be
MVFR/IFR. Mountains will remain obscured through Thu. evening. SSW
surface winds at KLVM will gust to 35 to 45 kt through Thu.
morning, then decrease thereafter. W winds will gust to 25 to 30
kt at KBIL into Thu. morning. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 023/037 025/037 024/042 020/029 015/032 019/034 015/020
47/S 64/S 14/S 51/B 11/B 13/S 44/S
LVM 026/037 030/040 030/041 019/029 016/028 022/034 015/018
89/S 85/S 16/S 50/B 11/B 13/S 33/S
HDN 019/037 023/037 020/043 020/031 012/034 017/035 014/020
77/S 53/S 14/O 52/S 12/S 12/S 44/S
MLS 022/035 022/036 021/039 019/030 014/034 019/033 014/018
23/S 21/B 13/S 41/E 01/B 01/E 23/S
4BQ 019/035 021/035 019/040 018/031 014/034 017/034 015/023
25/S 21/E 03/S 42/S 01/B 01/B 23/S
BHK 019/032 020/032 017/036 015/027 012/032 017/032 010/019
04/S 32/S 03/S 31/E 01/B 01/E 13/S
SHR 013/032 020/034 016/041 018/029 009/032 013/033 013/018
69/S 64/S 13/S 53/S 01/B 11/B 34/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 6 AM Thursday to 6 PM
MST Friday FOR ZONES 34-42-63-138-139-169>171-228-235.
Winter Storm Warning in effect until 6 PM MST Friday FOR
ZONES 40-56-64>68-141-172.
WY...Winter Weather Advisory in effect from 6 AM Thursday to 6 PM
MST Friday FOR ZONES 198-199.
&&
weather.gov/billingsHazardous weather outlook, Feb 5, 10:11 AM MST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1011 AM MST Wed Feb 5 2020
MTZ029-034-042-057-063-138-139-141-169-170-173-228-235-WYZ199-
051815-
Musselshell-Northern Stillwater-Golden Valley-Northern Big Horn-
Judith Gap-Southern Big Horn-Southeastern Carbon-
Northern Sweet Grass-Bighorn Canyon-Northern Carbon-
Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Sheridan Foothills-
1011 AM MST Wed Feb 5 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and north central Wyoming.
* WHAT...Another round of accumulating snow possible.
* WHERE...Parts of south central Montana and north central Wyoming.
* WHEN...Thursday through Friday. Heaviest snow looks to be
Thursday and Thursday night.
* ADDITIONAL DETAILS...Accumulating snow is possible Thursday
through Friday. The heaviest snow looks to be closest to the
mountains and foothills at this time, but the lower elevations
still have the potential to pick up several inches of snow.
Uncertainty remains on exactly how much snow will fall and where
the heaviest snow will be, so monitor your local forecast
closely.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
In the hours before
Local storm report, Feb 5, 6:05 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
605 PM MST WED FEB 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 18 SW FISHTAIL 45.24N 109.73W
02/05/2020 M2.0 INCH STILLWATER MT CO-OP OBSERVER
&&
RMSLocal storm report, Feb 5, 8:07 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
807 PM MST WED FEB 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
02/05/2020 M52.00 MPH SWEET GRASS MT AWOS
0752 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
02/05/2020 M55.00 MPH PARK MT ASOS
&&
RMSLocal storm report, Feb 5, 9:29 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
929 PM MST WED FEB 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
02/05/2020 M57.00 MPH PARK MT ASOS
0840 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
02/05/2020 M51.00 MPH SWEET GRASS MT AWOS
&&
RMSWinter Storm, Judith Gap
- When
- February 5, 10:00 PM MST to February 6, 10:00 PM MST
- Where
- Judith Gap forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Snowfall amounts of 10 inches were reported across the area.
Winter Storm, Crazy Mountains
- When
- February 5, 11:00 PM MST to February 6, 12:00 PM MST
- Where
- Crazy Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
South Fork Shields Snotel recorded 12 to 15 inches of snow.
Winter Storm, Absaroka / Beartooth Mountains
- When
- February 6, 12:00 AM MST to February 9, 5:00 AM MST
- Where
- Absaroka / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Placer Basin received 12 inches of snow while Cole Creek received 2 feet.
Winter Storm, Paradise Valley
- When
- February 6, 3:00 AM MST to February 7, 5:00 AM MST
- Where
- Paradise Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Snowfall of 3 to 8 inches was reported across the area.
Winter Storm, Southeastern Carbon
- When
- February 6, 3:00 AM MST to 5:00 PM MST
- Where
- Southeastern Carbon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.326, -108.259 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 8 to 12 inches across the area.
Winter Storm, Red Lodge Foothills
- When
- February 6, 8:00 AM MST to 9:00 PM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall of 12 inches was reported in Red Lodge.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flows in Kentucky, February 5 to 9, 20201 death · $16 million · 28 events
- Flash Flood and Debris Flow in Tennessee, February 5 to 7, 20201 death · $3.1 million · 21 events
- Tornadoes and Flash Flooding in Mississippi, February 5 to 6, 20204 injured · $6.2 million · EF2 · 34 events
- Tornadoes and Flash Flooding in Alabama, February 5 to 6, 20201 death · 2 injured · EF2 · 23 events
- Tornado and Flash Flooding in Alabama, February 5 to 6, 20201 death · $6,000 · EF1 · 44 events
- Winter Storm and Winter Weather in Texas, February 5 to 6, 20201 death · 4 events
- Flash Flooding and Flooding in Virginia, February 5 to 10, 2020$1.9 million · 35 events
- Flash Flooding and Flooding in North Carolina, February 5 to 8, 2020$1.6 million · 29 events
- Tornadoes and Flash Flooding in Tennessee, February 5, 20201 injured · $256,000 · EF1 · 30 events
- Winter Weather in Arkansas, February 5 to 6, 202050 events
- Heavy Snow and Winter Weather in Missouri, February 5, 20202 injured · 17 events
- Winter Weather in Texas, February 5 to 6, 202018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872158, 871902, 872156, 871900, 872157, 871901.